Volume 16, issue 2 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Knot commensurability and the Berge conjecture

Michel Boileau, Steven Boyer, Radu Cebanu and Genevieve S Walsh

Geometry & Topology 16 (2012) 625–664
Abstract

We investigate commensurability classes of hyperbolic knot complements in the generic case of knots without hidden symmetries. We show that such knot complements which are commensurable are cyclically commensurable, and that there are at most 3 hyperbolic knot complements in a cyclic commensurability class. Moreover if two hyperbolic knots have cyclically commensurable complements, then they are fibred with the same genus and are chiral. A characterization of cyclic commensurability classes of complements of periodic knots is also given. In the nonperiodic case, we reduce the characterization of cyclic commensurability classes to a generalization of the Berge conjecture.

Keywords
hyperbolic knot, commensurability
Mathematical Subject Classification 2010
Primary: 57M10, 57M25
References
Publication
Received: 8 February 2011
Accepted: 27 November 2011
Published: 18 April 2012
Proposed: Cameron Gordon
Seconded: Walter Neumann, Colin Rourke
Authors
Michel Boileau
Institut de Mathématiques de Toulouse
Université Paul Sabatier
118 route de Narbonne
F-31062 Toulouse Cedex 9
France
http://picard.ups-tlse.fr/homepage/boileau.html
Steven Boyer
Département de mathématiques
Université du Québec à Montréal
PO Box 8888
Centre-ville
Montréal QC H3C 3P8
Canada
http://www.cirget.uqam.ca/boyer/boyer.html
Radu Cebanu
Département de mathématiques
Université du Québec à Montréal
PO Box 8888
Centre-ville
Montréal QC H3C 3P8
Canada
Genevieve S Walsh
Department of Mathematics
Tufts University
503 Boston Ave
Medford MA 02155
USA
http://www.tufts.edu/~gwalsh01/